Skip to content
My WebMD Sign In, Sign Up
Unusual behavior
avatar
melimcewen posted:
When I picked my son up from Pre-k today, the teachers told me that he had been having some unsual problems. He had threanted to kill the teachers and harm the students if they didn't let him go home. He was very angry and aggressive. They had him "write" his aggressions and problems on paper. They wrote everything that he was saying down to show me. He is ADHD and has been on Adderall for over a month now. He has been put on Orapred ODT for a long lasting cold that he can't shake. This behavior has really frieghtened me and the teachers.

Has anyone had this problem with their child? Is this a sign of depression or angry problems, or something else? Is this a side effect of the Orapred, which is a steroid?

Advice Quick!!
Reply
 
avatar
Byroney_WebMD_Staff responded:
Dear melimcewen,

You need to contact your childn's doctor ASAP. What you described is not normal and you need expert advice to find out if it's related to medication or something else going on with your son.

Yours in health,

Byroney
 
avatar
tinadisney responded:
it is probably because of the cold medicine if this is just a recent problem the cold medicine will make the adhd medicine less effective because it counteracts it a little
 
avatar
melimcewen responded:
Thanks for your advice. What else could this be? Im really concerned. He looks so pale and he is all red around the eyes. He looks very weak and sick.
 
avatar
momuv4girls responded:
Hi,

It could very well be the Adderall and / or the medication he is taking for his cold.

Does your son see a psychiatrist ? I sure hope so. There is a lot that can go wrong with children and medication........A pediatrician is just not qualified enough to do the job.

I would take your son's behavior very serious and call a (or his) child psychiatrist ASAP.

It is not uncommon for children to be misdiagnosed with ADD / ADHD when they really have a mood disorder, and medications (a stimulant) for ADD/ADHD make the child much, much worse.

Please seek out some help for him today........There is always the emergency room, if you can not connect with his Dr.

Take Care, Kathleen
 
avatar
cookjamjam responded:
Adderal: Side effects of irritability and restlessness Orapred: Side effects depression, headache, increased intercranial pressure (children only), personalitiy changes Information obtained from "Davis's Drug Guide for Nurses" Tenth edition

The combination of the two medications could be causing an increase of aggitation and shorter temper in your child. Along with this has the child said something like this in the past when he has not gotten his way? My son used to say distrubing things when he wasn't getting what he wanted or was in trouble for whatever reason. There was one time that he was told to clean his room and once completed he could do what he pleased (within reason of course). It was a very snowy day and all the neighborhood kids were out having snow ball fights and building snowmen. After 6 HOURS of his room not being cleaned I went and talked with him for at least the 5th time. I asked him want it was that he was thinking, he wanted to play with his friends and would watch them out of the window but refused to do the needed tasks to be able to play with them. He responded that he did not know and that he sometimes thinks he should just kill himself. I talked with him about these feelings and then told him he still needed to clean his room before he could do the fun stuff. His room was then clean within the hour. At the next apt we discussed this with his doc and I was asked how I handled him saying that, I told him and he commended me. He stated that most parents would have broken down and allowed the child to do what it is that they wanted. He asked my son if he really wanted to harm himself and the response was no and that he was trying to get out of cleaning his room. This event happened after my son had been on Concerta 54mg for about three months. when had lots of moody moments at the begining of treatment at 7yrs old my son is 9 yrs now and much less mood swings. hang in there
 
avatar
mrsb675 responded:
If he's taking Adderall XR, it is probably a reaction from the 2 medications. Most doctors in my area are steering clear of Adderall XR. He is very young, pre-k, has your doctor tested him for RSV? And it could also be that he is only having a reaction to the Orapred, or Adderall may not be the right medication for him. But I would definitely get him in to his pediatrician quickly. Achild that is correctly diagnosed with ADHD and properly medicated, should not have the outbursts you described, even while sick. ADHD is difficult to diagnose and can be mistaken. I do hope that a psychologist or psychiatrist did the exam and diagnosis. Your pediatrician alone cannot make,or should not, that determination and should only be prescribing the medication for the condition and monitoring his physical health while taking it.
 
avatar
Amgans responded:
By what you wrote your son is around 4, that's young to be on any meds for AD/HD. My son to is on Adderall and has no problems so far, but he is only been on it 2 months now. My son's therapist and psych says no meds should be given for AD/HD before 5 years of age. Take him to someone who knows and deals with AD/HD and not a peds doctor cause they just don't know. Good luck and i hope your son gets better.


Featuring Experts

My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

Helpful Tips

How I explained ADHD tardiness to my angry wife
The back story here is my wife and I had been in a "discussion" for about a week. It was pretty intense. She was upset that I got home over ... More
Was this Helpful?
29 of 31 found this helpful

Helpful Resources

Be the first to post a Resource!

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.